Heat, Lauderdale
- When
- August 2, 1:00 PM CST to August 3, 6:00 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- ASOS
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
During the afternoons of the 2nd and 3rd, heat index values reached 105 to 113 degrees in northwest and north central Alabama. On the 2nd, the temperature topped out at 100 degrees at the COOP observer's weather station in Muscle Shoals.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
During the afternoons of the 2nd and 3rd, heat index values reached 105 to 113 degrees in northwest and north central Alabama. On the 2nd, the temperature topped out at 100 degrees at the COOP observer's weather station in Muscle Shoals.
On the 3rd, ASOS weather stations recorded highs of 104 degrees at the Muscle Shoals Airport, 102 at Pryor Field in Decatur, and 101 at the Huntsville International Airport. The Muscle Shoals reading of 104 degree broke the record of 102 set in 1930. Automated COOP stations (HCN) recorded highs exceeding 100 degrees including Courtland (101), Muscle Shoals TVA (102) and Russellville (102). The COOP observer in Anderson recorded 100 degrees. The RAWS site in Bankhead National Forest reported 104 degrees while the COOP observer recorded 101 degrees in Moulton. The University of Alabama at Huntsville (MIPS) weather station co-located with the National Weather Service reported 102 degrees. On both mornings, lows were only in the lower to mid 70s in urban areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 2, 10:33 AM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1133 AM CDT TUE AUG 2 2011 .UPDATE... FOR 18Z TAFS. && .AVIATION... PREVAILING VFR CONDITIONS ARE FORECAST DURING THE NEXT 24 HOURS. SCT CU FIELD WILL DEVELOP THIS AFTN. A BRIEF PERIOD OF MVFR CONDITIONS ARE PSBL DUE TO BR FROM 10-12Z. && .DISCUSSION.../ISSUED AT 924 AM CDT TUE AUG 2 2011/ A MOSTLY CLEAR SKY IS IN PLACE OVER THE REGION EXCEPT FOR SOME HIGH THIN CLOUDS NOW SHIFTING SWD INTO CENTRAL AL/GA. A MOISTURE GRADIENT IS IN PLACE OVER THE AREA. THE 12Z OHX RAOB INDICATES A VERY DRY LAYER ABOVE 1000FT. THE REDSTONE ARSENAL RAOB INDICATES A BIT MORE MOISTURE...BUT STILL RATHER DRY ABOVE 850 MB. THE BMX RAOB QUITE A BIT MORE MOIST WITH A PW WHICH CLIMBED FROM 1.4 TO 1.6 INCHES OVERNIGHT. DEEPER MIXING SHOULD LOWER DEW POINTS SUBSTANTIALLY TODAY...ESPECIALLY ACROSS SRN TN AND FAR NRN AL. HAVE ADJUSTED THE FORECAST ON THIS BASIS. OTHERWISE...HAVE MAINTAINED WX ELEMENTS ABOUT AS IS FOR TODAY. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && KULA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 443 AM CDT TUE AUG 2 2011 ALZ001>010-016-TNZ076-096-097-031015- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 443 AM CDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOT WEATHER IS EXPECTED ONCE AGAIN ACROSS THE TENNESSEE VALLEY TODAY...WITH AFTERNOON HIGH TEMPERATURES EXPECTED TO BE IN THE MID TO UPPER 90S. HEAT INDEX READINGS WILL GENERALLY RANGE FROM 100-105 DEGREES. PATCHY FOG DEVELOPMENT IS POSSIBLE VERY LATE TONIGHT...ESPECIALLY IN VALLEYS AND NEAR BODIES OF WATER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... DANGEROUS LEVELS OF HEAT STRESS ARE EXPECTED FROM WEDNESDAY THROUGH THE UPCOMING WEEKEND...AS INCREASING HUMIDITY WILL COMBINE WITH HIGH TEMPERATURES RANGING FROM THE MID 90S TO AROUND 100 DEGREES TO PRODUCE WIDESPREAD HEAT INDEX VALUES OF 105-110 DEGREES. HEAT INDICES COULD POTENTIALLY EXCEED 110 DEGREES FOR PORTIONS OF THE AREA ON THURSDAY AND FRIDAY. OTHERWISE...THERE IS A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS FROM THURSDAY THROUGH MONDAY. GUSTY WINDS... LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS WITH ANY STORMS THAT DEVELOP. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 70/DD
The national radar mosaic for the moment the first event began.
6 heat. Local standard time, as filed.
Two firefighters succombed to heat illness and hospitalized while fighting a 30 acre bean field fire near Tanner caused by someone tossing a lit cigarette.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345351, 345352, 346916, 346918, 346919, 346920.